Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 57, NWS Midland/Odessa, TX

December 23, 2020Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Dec 23, 2020, 3:17 AM CST for Culberson County, Texas. It took effect at Dec 23, 2020, 6:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 23, 2020, 3:17 AM CST (09:17 UTC)
In effect from
Dec 23, 2020, 6:00 PM CST
Expired
Dec 24, 2020, 12:00 AM CST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 9.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3098 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WWUS74 KMAF 230917
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
317 AM CST Wed Dec 23 2020

TXZ271-232130-
/O.NEW.KMAF.HW.W.0057.201224T0000Z-201224T0600Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
217 AM MST Wed Dec 23 2020

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM
MST THIS EVENING...

* WHAT...North winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From 5 PM this afternoon to 11 PM MST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
707 
WWUS74 KMAF 231908
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
108 PM CST Wed Dec 23 2020

TXZ271-240600-
/O.CON.KMAF.HW.W.0057.201224T0000Z-201224T0600Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
1208 PM MST Wed Dec 23 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON
TO 11 PM MST THIS EVENING...

* WHAT...North winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From 5 PM this afternoon to 11 PM MST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 23, 3:16 AM CST, 1 minute earlier.

Area forecast discussion, Dec 23, 3:16 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
316 AM CST Wed Dec 23 2020

.DISCUSSION...

An upper level trough is over the Rocky Mountains and the Northern
and Central Plains. The base of the trough is over Southeast New
Mexico and West Texas which has resulted in breezy southwest winds
across the area. The upper trough will continue to dig southward
today and will result in a cold front moving into the area this
afternoon. Gusty northerly winds are expected to result in high
winds through Guadalupe Pass this evening so a High Wind Warning has
been issued. Clear skies and light winds will result in temperatures
cooling into the 20s across most of the area tonight.

The upper trough will begin to pass to the east on Thursday with
temperatures across the area remaining cool with highs mostly in the
50s. Temperatures begin to warm up a little on Friday as southerly
winds return. The warming trend continues through the weekend with
temperatures in the 60s and 70s aided by westerly winds. A cold
front associated with an upper trough moving over the Upper Midwest
is expected to move into the area Sunday night. This front will
result in temperatures cooling to near normal for Monday. An upper
trough will approach the region on Tuesday and will result in a
chance of rain across north and eastern portions of the area. The
ECMWF is indicating possible wintry precipitation but will wait
until models come into better agreement before changing the
forecast. Precipitation chances continue into Wednesday with
temperatures near normal.

.FIRE WEATHER...

A cold front will bring a short period of elevated fire weather
conditions this afternoon for much of the region. Even though
temperatures will be near normal today, very dry air will invade the
area with RH's falling below 15 percent. Winds will also increase to
15 to 20 mph behind a cold front this afternoon. Will issue an RFD
for most of the area to account for the elevated fire danger which
will promote a period of IA conditions. Very dry air remains in
place Thursday with another afternoon of elevated fire danger
possible, mainly for the northeast Permian Basin.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  25  56  29 /   0   0   0   0
Carlsbad                       58  19  53  23 /   0   0   0   0
Dryden                         76  29  59  33 /   0   0   0   0
Fort Stockton                  66  26  55  31 /   0   0   0   0
Guadalupe Pass                 55  22  45  31 /   0   0   0   0
Hobbs                          54  19  52  25 /   0   0   0   0
Marfa                          62  12  50  19 /   0   0   0   0
Midland Intl Airport           61  24  54  29 /   0   0   0   0
Odessa                         60  23  54  28 /   0   0   0   0
Wink                           63  21  55  22 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 5 PM this afternoon to 11 PM MST this
     evening for Guadalupe and Delaware Mountains.

&&

29/80
Hazardous weather outlook, Dec 23, 3:09 AM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
309 AM CST Wed Dec 23 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-240915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
309 AM CST Wed Dec 23 2020 /209 AM MST Wed Dec 23 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Elevated fire danger is expected today across much of the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong gap winds through Guadalupe Pass are likely behind a cold
front this evening. A High Wind Warning is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

High Wind Warnings in Texas, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.